Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 194, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 1998, 5:02 PM CDT for Clayton County, Iowa. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 1998, 5:02 PM CDT (22:02 UTC)
- Expired
- Jul 7, 1998, 6:30 PM CDT
- In force
- 88 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clayton County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2212 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
753 WUUS1 KLSE 072203 RRA SVRLSE IAC043-072330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 502 PM CDT TUE JUL 7 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEASTERN IOWA * UNTIL 630 PM CDT * AT 455 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MARQUETTE...ABOUT 35 MILES SOUTHEAST OF DECORAH...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GIARD BY 515 PM CLAYTON BY 530 PM GUTTENBERG BY 600 PM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. POWER LINES AND TREES WERE BLOWN DOWN IN WAUKON. STAY INSIDE AND AWAY FROM WINDOWS SHEA/LUSSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:15 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 7, 2:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 PM CDT TUE JUL 7 1998 FORECAST CHALLENGE FOR TONIGHT IS TIMING OF EVENING RAINFALL AND EXTENT OF CLOUD COVER. AT 18Z...WEAK SURFACE LOW PRESSURE AREA WAS OVER EASTERN IOWA WITH AN INVERTED TROUGH UP INTO CENTRAL MINNESOTA. DEW POINTS RANGED FROM LOWER 60S IN CENTRAL WISCONSIN TO MID 70S ACROSS NORTHEAST IOWA... CLOSER TO FRONT. MEANWHILE TWO DISTINCT SHORT WAVE TROUGHS ROTATING THROUGH THE REGION...STRONGER ONE ACROSS NORTH CENTRAL MINNESOTA WITH A WEAKER IMPULSE PUSHING INTO NORTH DAKOTA FROM SOUTHWEST MANITOBA. ENOUGH LIFT AHEAD OF INITIAL SHORT WAVE TROUGH TO GENERATE BANDS OF SHOWERS FROM NORTHWEST WISCONSIN INTO SOUTHEAST MINNESOTA. ABUNDANT LOW LEVEL MOISTURE FEEDING THESE SHOWERS AND DROPPING RAINFALL AMOUNTS OF OVER 1.50 INCHES IN 40 MINUTES. ETA MODEL PICKS UP TWO DISTINCT ROTATION CENTERS THE BEST...ALTHOUGH SHORT TERM MODELS CONTINUE TO HAVE PROBLEMS WITH IMPULSES IN NORTHWEST FLOW. WATER VAPOR IMAGERY SHOWS MID-LEVEL SPEED MAX AND DRIER AIR PUSHING INTO THE FORECAST AREA FROM THE WEST...BUT INCREASING WESTERLY FLOW MAY BE ENOUGH FORCING FOR SOME TRAINING OF CELLS AND MORE EAST- WEST ORIENTATED LINES LEADING TO SMALL STREAM PROBLEMS THIS EVENING. ONCE SYSTEM AND ASSOCIATED SURFACE TROUGH PUSHES EAST...THREAT FOR CONVECTION SHOULD DIE OUT. WOULD ASSUME BULK OF SHOWER ACTIVITY SHOULD BE GONE FROM MINNESOTA AND/OR IOWA ZONES BY EARLY EVENING...BUT MAY LINGER IN WISCONSIN ZONES LONGER. BULK OF CLOUDS SHOULD ALSO DISSIPATE THIS EVENING AND WITH SUCH WEAK FLOW...AREAS OF FOG ONCE AGAIN POSSIBLE BY MORNING. COORD W/GRB..DMX SHEA
In the hours before
Special weather statement, Jul 7, 12:32 PM CDT, 4 hours 30 minutes before
MNZ079-086>088-094>096-WIZ032-071830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1232 PM CDT TUE JUL 7 1998 ...FUNNEL CLOUDS SPOTTED IN SOUTHEAST MINNESOTA... WEAK SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA EARLY THIS AFTERNOON...AND AREA SPOTTERS AND LAW ENFORCEMENT HAVE BEEN REPORTING FUNNEL CLOUDS ASSOCIATED WITH THEM. IN THIS TROPICAL ATMOSPHERE...STRANGE CLOUD FORMATIONS...INCLUDING LOW HANGING CLOUDS ARE POSSIBLE. JUST IN CASE...IF YOU SPOT A FUNNEL CLOUD APPROACHING THE GROUND... TAKE COVER OR MOVE INSIDE UNTIL THE SHOWER PASSES. ON RARE OCCASIONS A FUNNEL CLOUD CAN TOUCH DOWN AND DO DAMAGE. SHEA
Special weather statement, Jul 7, 12:32 PM CDT, 4 hours 30 minutes before
MNZ079-086>088-094>096-WIZ032-071830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1232 PM CDT TUE JUL 7 1998 ...FUNNEL CLOUDS SPOTTED IN SOUTHEAST MINNESOTA... WEAK SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA EARLY THIS AFTERNOON...AND AREA SPOTTERS AND LAW ENFORCEMENT HAVE BEEN REPORTING FUNNEL CLOUDS ASSOCIATED WITH THEM. IN THIS TROPICAL ATMOSPHERE...STRANGE CLOUD FORMATIONS...INCLUDING LOW HANGING CLOUDS ARE POSSIBLE. JUST IN CASE...IF YOU SPOT A FUNNEL CLOUD APPROACHING THE GROUND... TAKE COVER OR MOVE INSIDE UNTIL THE SHOWER PASSES. ON RARE OCCASIONS A FUNNEL CLOUD CAN TOUCH DOWN AND DO DAMAGE. SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 2 hours 42 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT TUE JUL 7 1998 ...THUNDERSTORMS CONTINUE TO TRACK AGAINST SOUTHEAST MINNESOTA... AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2 INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED OF THE STORMS. BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS. SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 2 hours 42 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025- SPECIAL WEATHER STATEMENT...CORRECTED FOR HEADLINE NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT TUE JUL 7 1998 ...THUNDERSTORMS CONTINUE TO TRACK ACROSS SOUTHEAST MINNESOTA... AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2 INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED OF THE STORMS. BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS. SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 2 hours 42 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT TUE JUL 7 1998 ...THUNDERSTORMS CONTINUE TO TRACK AGAINST SOUTHEAST MINNESOTA... AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2 INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED OF THE STORMS. BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS. SHEA
Special weather statement, Jul 7, 2:20 PM CDT, 2 hours 42 minutes before
MNZ079-086>088-094>096-WIZ032-033-072025- SPECIAL WEATHER STATEMENT...CORRECTED FOR HEADLINE NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT TUE JUL 7 1998 ...THUNDERSTORMS CONTINUE TO TRACK ACROSS SOUTHEAST MINNESOTA... AT 215 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN ROCHESTER AND WINONA...MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL DUMP HEAVY RAIN IN THE ST CHARLES...LEWISTON AND CHATFIELD AREAS BY 4PM. RAINFALL TOTALS COULD APPROACH 2 INCHES IN SOME AREAS DUE TO THE RAINFALL INTENSITY AND SLOW SPEED OF THE STORMS. BE ALERT FOR RAPID RISES IN SMALL CREEKS AND STREAMS. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:59 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.